Acetaminophen dose change recommendations and what they would mean to pain sufferers

What happened Tuesday?

A Food and Drug Administration panel made several recommendations to limit the use of acetaminophen, a popular painkiller available over the counter in products such as Tylenol and Excedrin, and in prescription drugs.

What's wrong with acetaminophen?

Despite years of educational campaigns and other federal actions, acetaminophen remains the leading cause of liver failure in the United States, sending 56,000 people to emergency rooms annually, according to the FDA. Experts say it is so widely available, many consumers don't realize its power in high doses.

Is acetaminophen mixed with other drugs in products a problem?

Many cold products, such as NyQuil, Theraflu and Contac Cold + Flu contain acetaminophen, as do backache remedies such as Backaid Max. The concern is that many people might, for instance, take NyQuil and Tylenol at the same time, ending up with a potentially toxic dose of acetaminophen. But the FDA panel voted not to take such combination products off the market, since relatively few overdoses are associated with them. Presumably, however, medications with more than 650 milligrams of acetaminophen per dose could be reformulated.

Can I still buy Tylenol and Excedrin?

Yes. Even if the FDA heeds Tuesday's advisory actions, the products will remain on the shelves, although the dosages in extra-strength versions might be decreased.

How much acetaminophen is too much?

The maximum daily recommended dose of acetaminophen now is 4,000 milligrams (4 grams) taken in a 24-hour period. That's equal to 8 Extra Strength Tylenols, The panel voted that it should be decreased, although it didn't specify to what level. It did say the maximum single dose of the drug should be reduced to 650 milligrams. The current single dose of Extra Strength Tylenol is 1,000 milligrams, or two tablets. The panel also said the 1,000-milligram dose should be available only by prescription.

I thought acetaminophen is okay if you don't drink alcohol.

Alcohol is itself toxic to the liver, so you should not use acetaminophen if you drink more than three alcoholic beverages a day. But Tuesday's recommendations make the point that nobody should take excessive doses of acetaminophen.

I take a prescription drug that contains acetaminophen. Could that be affected?

The panel recommended banning prescription painkillers such as Vicodin and Percocet that combine acetaminophen with stronger narcotics because such drugs are connected with 60 percent of all fatal acetaminophen overdoses. Failing a ban, the panel recommended a "black box'' warning on the label.

What are the symptoms of an acetaminophen overdose?

Symptoms can include stomach pain, nausea, vomiting, jaundice, irritability, convulsions and coma.

What should I do if I suspect an overdose?

Seek medical help immediately. You need health care workers to monitor vital signs, do blood tests, and administer medications to reverse the effect of the overdose. Prognosis is good if treatment is timely (within about 8 hours). Otherwise, a serious overdose can cause liver failure and death.

Did the FDA panel say anything about children's dosages?

No. It addressed only adult dosages, which apply to those 12 and older. For children younger than 12, read label instructions and make sure you are using an appropriate product. Extra Strength Tylenol's label says never to give it to children under 12; a single tablet of regular strength Tylenol is okay for children 6-11, but not for children younger than 6.

Over-the-counter painkillers

Although many people think nothing of popping aspirin, Tylenol or Motrin like candy, these powerful drugs can be harmful in excess, or in combination with other drugs or alcohol. Read labels carefully and do not exceed recommended doses. Talk to your doctor if you are on other medications, or have problems that could be aggravated by over-the-counter pain relievers.

Acetaminophen

Acetaminophen is found in pain relievers (Tylenol, Excedrin), cold medications (Theraflu, NyQuil) and other products.

Risks: In excess, it can lead to liver damage. The risk increases if you have three or more alcoholic beverages a day.

Maximum daily dose: Currently 4,000 milligrams; FDA panel has recommended decreasing that.

Nonsteroidal anti-inflammatory drugs

Nonsteroidal anti-inflammatory drugs include aspirin (Bayer, Bufferin, Empirin), naproxen (Aleve), and ibuprofen (Advil, Motrin). They also are found in many combination medications for colds and flu.

Risks: Stomach bleeding, particularly in people over age 60, and those who have a history of bleeding problems. Alcohol aggravates bleeding risk. NSAIDS can also cause kidney damage, particularly in people over 60, those who have heart disease or pre-existing kidney disease.

Maximum daily dose: Bayer aspirin recommends no more than 12, 325 mg tablets (total: 3,900 milligrams) in 24 hours; ibuprofen: 800 milligrams per dose or 3,200 milligram per day (4 maximum doses). Naproxen: 1,500 milligrams daily.

Sources: Associated Press, WebMD.com, Drugs.com, RxList.com

Acetaminophen dose change recommendations and what they would mean to pain sufferers 06/30/09 [Last modified: Friday, July 3, 2009 11:49am]

© 2014 Tampa Bay Times

Join the discussion: Click to view comments, add yours

Loading...